Reply To: Allopurinol itching and skin rash

Stopping Gout Together Forums Help My Gout! The Gout Forum Allopurinol itching and skin rash Reply To: Allopurinol itching and skin rash

#3332
Keith Taylor
Participant


I’ve reviewed information about allopurinol causing itching skin. I think the main worry might be that it’s associated with the dreaded allopurinol hypersensitivity rash. But that should now be a thing of the past, given the screening process that is now available for at-risk groups. So for more information, see the screening article linked to Allopurinol Side Effects.

In addition, I’m reminded of an old discussion about allopurinol and itching. In it, I identified a few procedural aspects of allopurinol therapy that might reduce itching and other side-effects. So, from the archive:

  • Before taking allopurinol, it is important to have kidney function tests. Any kidney deficiency can render allopurinol unsuitable.
  • You should be advised that allopurinol treatment can cause gout flares at first and discuss your choice of preventative anti-inflammatory treatment, or pain killers as you need them.
  • You should be advised to drink plenty of fluids when you take allopurinol, though as a gout patient you should be doing this anyway.
  • You should be advised about allopurinol side effects, distinguishing from those that are harmless, and those that should prompt immediate consultation with your doctor.
  • You should be asked to return every few weeks for uric acid tests and dosage review.

Of course, this is just my view from my ivory tower of gout research. I suspect that frontline custom and practice differ. So, I’d love to hear about the procedures and advice experienced by gout patients when they are first prescribed allopurinol.

In any case, isn’t this type of itching simply a common symptom of a low-level gout flare?